# SDR 2012F00139

- Difficulty date: July 16, 2012
- Submitted: July 17, 2012
- Operation: General aviation
- Aircraft: N4599X
- Make and model: Piper PA-32-300
- Aircraft serial: 327640040
- Aircraft time: 3,804 hours
- Engine: Lyc IO540K1A5
- Engine time: 1,085 hours
- Propeller: Hartzl HCC3YR
- System (JASC): 2810 · Fuel Storage
- Part: Cap
- Part number: 66817000
- Condition: Failed
- Location: Fuel System
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

PILOT MADE AN IMMEDIATE RETURN TO AIRPORT AND UNSCHEDULED LANDING AFTER ENCOUNTERING ROUGH RUNNING ENGINE AND PARTIAL LOSS OF RPM AT APPROX 500 FEET AGL,  AFTER TAKEOFF, WHILE SETTING CLIMB POWER AND FUEL FLOW.  FUEL FLOW INDICATION ERRATIC, FUEL PRESSURE APPEARED NORMAL.  ACFT LANDED SAFELY & TAXIED TO BLOCK UNDER ITS OWN POWER.  SHORTLY AFTER LANDING ENGINE APPEARED TO BE RUNNING SMOOTHLY AGAIN.  ACFT HAD ACCUMULATED 18 HOURS OF FLIGHT TIME OVER PREVIOUS WEEK AND IS REGULARLY FLOWN.  INSPECTION OF FUEL STORAGE SYS REVEALED SMALL AMOUNT OF WATER IN SELECTED FUEL TANK (LT TIP TANK), ESTIMATED AT 2-3 TABLESPOONS.   INSPECTION OF FUEL CAP ASSEMBLY REVEALED ONE SCREW ATTACHING LOWER METALIC LOCKING PORTION OF CAP ASSEMBLY TO UPPER ASSEMBLY WAS NO LONGER ABLE TO BE SECURED DUE TO STRIPPED THREADS IN UPPER CAP ASSEMBLY.  CAP REPLACED WITH A NEW AND ENGINE RAN NORMAL.  SEVERAL HIGH SPEED / HIGH POWER GROUND RUNS WERE MADE, WITH ENGINE OPERATING NORMALLY.
